Alert archive / Illinois / River Flood Warnings in 2024

River Flood Warning 126, NWS St. Louis, MO

July 8, 2024Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this river flood warning at Jul 8, 2024, 10:45 PM CDT for Monroe County, Saint Clair County, Illinois. It took effect at Jul 9, 2024, 8:48 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jul 8, 2024, 10:45 PM CDT (03:45 UTC)
In effect from
Jul 9, 2024, 8:48 PM CDT
Expired
Jul 13, 2024, 9:51 PM CDT
In force
4 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at New Athens (NASI2).

Action stage
77 ft
Minor stage
79 ft
Moderate stage
82 ft
Major stage
85 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05595000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jul 8, 6:24 PM CDT, 4 hours 21 minutes earlier. Its key messages:

  • Heavy rainfall is expected to move into the area late tonight and continue into Tuesday evening. The Flood Watch has been expanded to include much of the area with rainfall totals expected to reach 2 to 4 inches with locally higher amounts.
  • The main impacts from this event will be flash flooding along with rises along local rivers.
  • Scattered thunderstorms will continue into this evening with the potential for locally heavy rainfall and isolated damaging wind gusts over parts of southeast Missouri and southwest Illinois.
Area forecast discussion, Jul 8, 6:24 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
624 PM CDT Mon Jul 8 2024

.KEY MESSAGES...

- Heavy rainfall is expected to move into the area late tonight
  and continue into Tuesday evening. The Flood Watch has been
  expanded to include much of the area with rainfall totals
  expected to reach 2 to 4 inches with locally higher amounts.

- The main impacts from this event will be flash flooding along with
  rises along local rivers.

- Scattered thunderstorms will continue into this evening with the
  potential for locally heavy rainfall and isolated damaging wind
  gusts over parts of southeast Missouri and southwest Illinois.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 409 PM CDT Mon Jul 8 2024

Scattered thunderstorms will continue into this evening ahead of the
trough over the Plains in an environment where the MLCAPES are
between 1000-2000 J/kg with deep layer shear of 30-35 knots.  We
could still see a few wet microbursts through sunset.  Also concerned
about locally heavy rainfall given slow storm motions and PWATS
around 2" over southeast Missouri.

CAMS are showing a decrease in the activity by mid-late evening
before the rain shield associated with TS Beryl moves into the
southern part of the CWA after midnight tonight.  Latest track
forecast from NHC has been consistent moving the center across
southeast Missouri through far southern Illinois.  There will be
deformation band on the left side of as it becomes post-tropical
across eastern Missouri and southwest Illinois that will help focus
one band of heavy rainfall. It will still be a very efficient
rainfall producer with PWATS around 2 inches and deep warm cloud
depths that will cause prolonged moderate-heavy rainfall. The HREF
is showing an axis of 2 to 4 inches of rain from southeast
Missouri from Farmington to Litchfield with amounts locally higher
than 5 inches. I have expanded the flood watch to include central
Missouri and east central Missouri into southwest Illinois. I
have included central Missouri where the soils are already
saturated and cannot tolerate any additional heavy rainfall.

The heavy rain will end over the eastern CWA on Tuesday evening as
Beryl races off to the east and an upper low lifts northeast into
the eastern Great Lakes late tomorrow night. This will end the
chance for showers and thunderstorms from west to east late
tomorrow night.

Britt

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 409 PM CDT Mon Jul 8 2024

Mainly dry weather is expected mid-late week except from Thursday
when the trough will move across the area with near normal
temperatures. Mainly dry weather is expected to continue into next
weekend with temperatures climbing back above normal.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 619 PM CDT Mon Jul 8 2024

Main impacts over the next 24 hours will be with rain and embedded
thunderstorms in the outer rain bands of the remnants of Beryl.
Thunderstorms this evening are likely to diminish a bit, but rain
begins more steadily by morning with embedded thunder again during
the afternoon. IFR ceilings accompany the rain on Tuesday. Rain
ends from west to east Tuesday evening but IFR/MVFR ceilings may
linger into the night Tuesday night.

Kimble

&&

.HYDROLOGY...
Issued at 500 PM CDT Mon Jul 8 2024

Latest projections of 2 to 4 inches with locally higher amounts over
soils that have seen recent heavy rainfall will likely cause flash
flooding late tonight into Tuesday evening over the Flash Flood
Watch. We are already getting some localized flooding with the
thunderstorms that are occurring this afternoon that will further
saturated the soils.

There will also likely be rises along area streams and rivers within
the heavier axis of rain over the next 24-36 hours.  We have issued
a Flood Warning for the Black River at Annapolis which is based on
forecast QPF for this event. Additional basins that could be
affected by this event include the Meramec, Bourbeuse, and the Big.
Points along the Missouri and the Mississippi are not anticipated to
be affected too much at this point, except at Chester which is still
showing around 20% chance of moderate flooding over the next week.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-
     Madison MO-Moniteau MO-Montgomery MO-Osage MO-Reynolds MO-
     Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch from 1 AM CDT Tuesday through Wednesday morning for
     Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 2:29 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
229 PM CDT Mon Jul 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
229 PM CDT Mon Jul 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are forecast through this evening. A few of
these storms may be strong to severe with damaging winds the main
threat.

Widespread moderate to heavy rain will move into southeast Missouri
late tonight where a flood watch is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain and the potential for flash flooding associated with the
remnants of Tropical Cyclone Beryl will spread across much of central
and eastern Missouri into southwest and south central Illinois on
Tuesday. Please refer to the Flood Watch for more details.

There is a chance of thunderstorms over parts of the area on
Wednesday, Thursday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Britt

In the hours before

Local storm report, Jul 8, 5:11 PM CDT, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
511 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     Flash Flood      1 SW House Springs      38.41N 90.57W
07/08/2024                   Jefferson          MO   Emergency Mngr

            Mobile home community evacuated due to
            flooding on Indian Springs Rd.

&&
Local storm report, Jul 8, 6:30 PM CDT, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
630 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      High Ridge              38.46N 90.53W
07/08/2024                   Jefferson          MO   Law Enforcement

            Multiple water rescues.

&&
Local storm report, Jul 8, 7:15 PM CDT, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
715 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flash Flood      House Springs           38.42N 90.56W
07/08/2024                   Jefferson          MO   Public

            Pictures on social media of flooding at the
            Northwest Valley Middle School.

&&
Local storm report, Jul 8, 8:16 PM CDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
816 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     2 N Oakville            38.47N 90.32W
07/08/2024                   St. Louis          MO   Public

            Multiple large trees downed from winds
            across from Oakville High School.

&&
Local storm report, Jul 8, 10:31 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1031 PM CDT Mon Jul 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     Flood            Murry                   39.04N 92.17W
07/08/2024                   Boone              MO   Emergency Mngr

            Highway HH and route Z reported to be
            underwater and not passable.

&&

BRC

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:50 PM CDTAreal Flood AdvisoryLSXBoone45 min
Jul 8, 8:35 PM CDTFlash Flood WarningLSXBoone3 hr
Jul 9, 4:08 AM CDTFlash Flood WarningLSXAudrain, Boone, Callaway4 hr
Jul 9, 5:15 AM CDTAreal Flood AdvisoryLSXBoone3 hr
Jul 9, 8:12 AM CDTAreal Flood WarningLSXAudrain, Boone, Callaway5 hr
Jul 9, 8:56 AM CDTFlash Flood WarningLSXAudrain, Monroe, Ralls3 hr
Jul 9, 10:30 AM CDTRiver Flood WarningLSXCrawford, Washington43 hr
Jul 9, 11:03 AM CDTAreal Flood AdvisoryLSXFranklin, Jefferson, Saint Louis, Washington6 hr
Jul 9, 11:07 AM CDTAreal Flood AdvisoryLSXCrawford, Iron, Saint Francois, Washington6 hr
Jul 9, 12:03 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis6 hr
Jul 9, 4:05 PM CDTRiver Flood WarningLSXJefferson16 hr
Jul 8, 9:17 PM CDTAreal Flood AdvisoryLSXAdams3 hr
Jul 9, 3:13 PM CDTAreal Flood AdvisoryLSXJersey, Macoupin, Montgomery7 hr

Nearby

River Flood Warnings in Illinois, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.